Translate

Saturday, April 26, 2014

Exercise proven to be helpful with Aromatase inhibitor side effects



                                                                             
Recently I started back on Aromasin and I am experiencing once again, pain and night sweats.  I saw this article and wanted to share it with all the women experiencing these debilitating side effects. I decided after talking it over with my oncologist, that it would be better to go back to this aromatase inhibitor after the five year suggested therapy I ended last year.  So yes, I am looking for answers and hopefully exercise will help with the side effects.

Much research has shown that exercise, a healthy diet, and counseling can help women feel better, both during and after breast cancer treatment.
A new study has found that exercise eases joint pain that can be a side effect of the aromatase inhibitors, a type of hormonal therapy medicine.
The study, “Randomized trial of exercise vs. usual care on aromatase inhibitor-associated arthralgias in women with breast cancer: The hormones and physical exercise (HOPE) study,” was presented on Dec. 12, 2013 at the 2013 San Antonio Breast Cancer Symposium 
After surgery, women diagnosed with hormone-receptor-positive breast cancer usually take hormonal therapy medicine to reduce the risk of the cancer coming back (recurrence). Hormonal therapy medicines work in two ways:
  • by lowering the amount of estrogen in the body
  • by blocking the action of estrogen on breast cancer cells
There are several types of hormonal therapy medicines. Tamoxifen, a selective estrogen receptor modulator (SERM), is one of the most well-known. Tamoxifen can be used to treat both premenopausal and postmenopausal women. In 2005, the aromatase inhibitors:
  • Arimidex (chemical name: anastrozole)
  • Aromasin (chemical name: exemestane)
  • Femara (chemical name: letrozole)
were shown to be more effective at reducing recurrence risk in postmenopausal women and are now used more often than tamoxifen to treat women who’ve gone through menopause. Aromatase inhibitors aren’t used to reduce recurrence risk in premenopausal women.
Hormonal therapy usually is prescribed for 5 years after surgery.
Still many women -- about 25% -- who are prescribed hormonal therapy to reduce recurrence risk after surgery either don’t start taking the medicine or stop taking it early, usually because of side effects.
Joint pain and stiffness are common side effects of the aromatase inhibitors (doctors call these pains “arthralgias”). Up to 50% of women taking an aromatase inhibitor have joint pain or stiffness. Less common but more severe side effects of these medicines include heart problems, osteoporosis, and broken bones.
If doctors can find a way to ease the joint pain caused by aromatase inhibitors, it’s likely that more women would stick to their treatment plans and take the medicines for a full 5 years.
In the HOPE study, the researchers wanted to see if exercise could help ease joint pain caused by aromatase inhibitors. The study included 121 postmenopausal women diagnosed with stage I-III hormone-receptor-positive breast cancer who had been taking an aromatase inhibitor for at least 6 months. All the women said they had at least mild joint pain and weren’t exercising when the study started, though they were physically able to exercise.




No comments: